Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Shreveport, LA

March 29, 2000Cass County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 29, 2000, 4:35 PM CST for Cass County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2000, 4:35 PM CST (22:35 UTC)
Expired
Mar 29, 2000, 5:15 PM CST
In force
40 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cass County, TX

The radar

The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:50 PM CSTHail 1Atlanta, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 1:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 292236
SVRSHV
TXC067-292315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 PM CST WED MAR 29 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN TEXAS

* UNTIL 515 PM CST

* AT 435 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF ATLANTA...
  MOVING EAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE...THIS IS A DANGEROUS WEATHER SITUATION.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CASS COUNTY IN TEXAS
UNTIL 515 PM CST.

LAT...LON 3326 9454 3308 9}458 3296 9408 3324 9406

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:50 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 29, 2:50 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CST WED MAR 29 2000

WILL TRY TO BE EARLY TO BE AVAILABLE FOR EVENT. WEATHER ON THURSDAY
GOOD EXCEPT MAYBE MORNING SHOWERS. WEATHER FROM LATE THIS AFTERNOON
THROUGH TONIGHT BAD. TORNADO WATCH IN EFFECT. WILL AGAIN PASS ON A
FLASH FLOOD WATCH. MODEL POPS ARE NOT REFLECTING THE SITUATION...
HENCE MODEL TEMPS ARE LIKELY SUSPECT EARLY ON. THE JET MAX...THE
WARM FRONT...THE DRY LINE...SURFACE BASED INSTABILITY...ALL ARE
INGREDIENTS COMING TOGETHER FOR THE EVENT.

EXTENDED MAY SEE A BREAK IN RAIN CHANCES FOR MONDAY...MAY JUST GO
WITH AN OPTIMISTIC PARTLY CLOUDY.  17

EARLY PRELIMS SUBJECT TO CHANGE...

SHV 55/74/51/74/54 6112
MLU 53/72/49/75/53 6201
TXK 53/70/48/73/50 5202
TYR 53/75/53/74/55 4012
LFK 57/77/54/75/57 4012

.SHV...TORNADO WATCH EFFECTIVE TIL 8 PM CST FOR NE TX..NW LA..SW AR..
       AR 070>072...
       LA 001>004-010>012-017-018...
       TX 096-097-108>112-124>126-136>138-149>153-166-167

In the hours before

Special weather statement, Mar 29, 10:40 AM CST, 5 hours 55 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291745-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 AM CST WED MAR 29 2000

A MOIST AND VERY UNSTABLE AIR MASS REMAINS OVER MUCH OF THE FOUR
STATE AREA THIS MORNING...ESPECIALLY ACROSS THE TEXAS AND LOUISIANA
PORTIONS. SURFACE LOW PRESSURE NEAR FORT WORTH...A FRONTAL BOUNDARY
NEAR THE INTERSTATE 20 CORRIDOR...AN UPPER LEVEL JET STREAK...AND AN
ASSOCIATED DISTURBANCE PROGGED TO BE OVER THE AREA TONIGHT...IS
EXPECTED TO PRODUCE ANOTHER SEVERE WEATHER OUTBREAK LATER THIS
AFTERNOON THROUGH TONIGHT.

AS A RESULT...ALL OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ARE UNDER
A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND
TONIGHT. THE RISK WILL BE GREATER ACROSS LOUISIANA...WHERE MOST OF
NORTHERN AND CENTRAL LOUISIANA IS UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS. SOME COMMUNITIES IN THIS MODERATE RISK AREA INCLUDE
SHREVEPORT AND BOSSIER CITY...NATCHITOCHES...MONROE...AND JENA.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...HAM RADIO
OPERATORS...AND STORM SPOTTERS...IS EXPECTED TO ABE NEEDED THIS
AFTERNOON AND TONIGHT.
Special weather statement, Mar 29, 2:13 PM CST, 2 hours 22 minutes before
ARZ070>072-LAZ001>004-010>012-017-018-TXZ096-097-108>112-124>126-
136>138-149>153-166-167-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
213 PM CST WED MAR 29 2000

...A PARTICULARLY DANGEROUS WEATHER EVENT MAY BE TAKING SHAPE FOR
NORTHEAST TEXAS...PORTIONS OF SOUTHWEST ARKANSAS...AND NORTHWEST
LOUISIANA...

A TORNADO WATCH IS IN EFFECT UNTIL 800 PM CST FOR NORTHEAST TEXAS...
ALONG AND TO THE EAST OF A LINE FROM CLARKSVILLE TO RUSK...FOR
SOUTHWEST ARKANSAS FROM TEXARKANA EASTWARD TO MAGNOLIA...AND
NORTHWEST LOUISIANA...ALONG AND WEST OF A LINE FROM MANY...TO
NATCHITOCHES...TO HOMER.

THE INGREDIENTS FOR A PARTICULARLY EXPLOSIVE WEATHER SITUATION ARE
DEVELOPING OVER NORTH CENTRAL AND NORTHEAST TEXAS.  THUNDERSTORMS
ARE PRESENTLY DEVELOPING FROM SULPHUR SPRINGS SOUTHWEST TO
CORSICANA.  AS THE AFTERNOON GOES ON...THESE THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY...AND WILL MOVE EASTWARD INTO THE
WATCH AREA.  SOME OF THE THUNDERSTORMS WILL BECOME SEVERE...
PRODUCING LARGE HAIL AND STRONG...DAMAGING WINDS...WHILE THE
STRONGER THUNDERSTORMS MAY INTENSIFY TO THE POINT WHERE THEY WILL
PRODUCE TORNADOES.

RESIDENTS IN AND NEAR THE TORNADO WATCH SHOULD PAY CLOSE ATTENTION
TO THE THESE THUNDERSTORMS...AS THEY APPROACH FROM THE WEST...
REVIEW THEIR SAFETY PLANS...LISTEN FOR ANY WARNINGS FOR THEIR
AREA...AND BE READY TO TAKE QUICK ACTION TO PROTECT THEMSELVES.
Local storm report, Mar 29, 2:51 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
249 PM CST TUE MAR 28 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0150 AM    GILMER                    TX   70 MPH TSTM GUST
03/29/00   UPSHUR                         STEEL ROOF BLOWN OFF
                                          BUILDING 1 BLOCK FROM
                                          COURTHOUSE. WAREHOUSE AT
                                          INTERSECTION OF CASS ST
                                          AND RAILROAD WAS HEAVILY
                                          DAMAGED.

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:05 PM CSTSevere Thunderstorm WarningSHVCamp, Morris, Titus55 min
Mar 28, 9:05 PM CSTSevere Thunderstorm WarningSHVFranklin55 min
Mar 28, 9:36 PM CSTSevere Thunderstorm WarningSHVCherokee54 min
Mar 28, 10:20 PM CSTSevere Thunderstorm WarningSHVCass, Marion40 min
Mar 28, 10:27 PM CSTSevere Thunderstorm WarningSHVCherokee, Rusk48 min
Mar 28, 11:39 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion66 min
Mar 29, 12:45 AM CSTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Titus60 min
Mar 29, 12:52 AM CSTSevere Thunderstorm WarningSHVWood38 min
Mar 29, 1:23 AM CSTSevere Thunderstorm WarningSHVUpshur67 min
Mar 29, 1:46 AM CSTSevere Thunderstorm WarningSHVCass, Marion, Morris59 min
Mar 29, 2:03 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison57 min
Mar 29, 5:37 AM CSTSevere Thunderstorm WarningSHVRed River38 min
Mar 29, 6:34 AM CSTSevere Thunderstorm WarningSHVCass41 min
Mar 29, 5:01 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.